Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 50, NWS State College, PA
NWS State College, PA issued this river flood warning at Sep 9, 2018, 11:02 AM EDT for Somerset County, Pennsylvania. It took effect at Sep 9, 2018, 7:23 PM EDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2018, 11:02 AM EDT (15:02 UTC)
- In effect from
- Sep 9, 2018, 7:23 PM EDT
- Expired
- Sep 10, 2018, 11:07 PM EDT
- In force
- 28 hr
- Issued by
- NWS State College, PA
- Flood severity
- Minor
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Youghiogheny River at Confluence (CNFP1).
- Action stage
- 7 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03081000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Sep 9, 7:24 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 9, 7:24 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service State College PA 724 AM EDT Sun Sep 9 2018 .SYNOPSIS... ...LONG DURATION HEAVY RAIN EVENT UNDERWAY... The remnants of Tropical Depression Gordon will move into southern Ontario by Monday. The trailing cold front will move through the region later Monday and Monday night. High pressure will follow for mid week. There is the potential for impacts from Hurricane Florence to affect the region by the end of the week or next weekend. && .NEAR TERM /THROUGH TONIGHT/... * Remnants of Gorden to bring a surge of moisture/heavy rain into the forecast area. * Guidance is consistent in showing a heavy rain signal. The remnant low of Gordon is moving into northern KY as of 3AM. The system will continue to move slowly NE and is expected to be near Findlay OH by nightfall, before moving down the St Lawrence river valley Monday. The presence of a strong upper jet entrance region just to the north of the area is helping support a strong and persistent E-W oriented area of deep layered frontogenetic forcing. MDT-HVY rain has been falling for the last several hours over much our SWRN zones with meso reports in excess of 1 inch since midnight, and 2 day totals of 1.5 to in excess of 2 inches. This strong forcing is made to progress only slowly northward today with the moderate to heavy rain eventually spreading into central and even northern areas by late day and overnight. The strong ESE LLJ will strengthen and eventually become more SE and even SLY by this evening and overnight with a real surge forecast up through the forecast area overnight into Monday morning. There isn't much if any convective instability indicated in the model forecasts, and so far the lightning has been confined well to the south. But looking aloft, models indicate negative absolute vorticity upstream and that is made to increase in areal coverage by later in the day, implying the potential for some inertial instability/slantwise convection. The mid-upper level lapse rates are a bit more impressive than through the low-mid levels, topping 6C/km into the overnight hours. Wouldn't be surprised if we hear some thunder and get some very heavy downpours as the LLJ surges through overnight with this potential for some elevated instability. As for sensible weather, it will feel like autumn with a cold rain for most of the region today. Highs will be in the 50s with some readings around 60 over the SE. Overnight lows will not drop back appreciably as the storm moves up to our west and the flow becomes more southerly. && .SHORT TERM /MONDAY/... With the low expected to move down the St. Lawrence, it will drag a complex frontal system through the area later Monday into the overnight hours. After an initial period of cold air damming, the models show hints of some mixing out with milder air trying to make inroads into at least the SERN zones. We should see some erosion of stability over these SERN areas leading to some locally heavier showers and thunderstorms, adding to what will be by then a multi-day precip total. All told some 3 day totals exceeding 4 inches still seem reasonable over much of the western and central forecast area. While eastern areas will see relatively lighter amounts of rain, they have seen the wettest conditions this summer, so it will not take as much rain to cause flooding. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... The track of Florence will play a role in what eventually transpires for mid to late week. Initially we should enjoy at least a brief period of high pressure and somewhat drier weather for Tuesday into Wednesday. However the front that will pass through tomorrow night will not have gone far before hanging up over the the coastal plain from New England down into the Carolinas. This could loom large with the approach of soon to be Hurricane Florence. These features often act as a focus for heavy rain well out in advance of tropical systems as moisture streaming out ahead of the storm is squeezed in the convergence zone. There is still much disagreement on where Florence will go. The GFS shows the storm approaching Cape Hatteras then dawdling just off shore into the weekend. The ECMWF and Canadian models show a landfall of a strong hurricane somewhere on the Carolina coast Thursday or Thursday night. The ECENS still has a landfalling hurricane, but with a northward shift toward the Outer Banks vs the SC area which it favored last night. It needs to be emphasized that this is still 4-5 days out and much can change. The strength of the upper ridge will be all important in how far west Florence will go. With the wet summer we have had, any additional heavy rains coming out of the tropics will not be a welcome thing. Temperatures through at least Monday will be on the cool side for a change. Readings will begin to rebound by the Tuesday through Thursday timeframe. With the influence of Florence so uncertain, the forecast for the end of the period is a rather bland mention for small chances of showers. && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... Looking at a soaking rain today into early Monday, based on current radar and models. Expect mainly IFR and MVFR conditions today into Monday. The main area of VFR conditions will be along the New York border the next few hours, before the rain moves into that area. Winds will pick up later today. Some chance of thunder, but not a lot, given cool air has moved into the area. .Outlook... Mon...Rain/low cigs likely. Tue...AM low cigs/showers possible. Isold PM tsra impacts possible southeast Pa. Wed...Patchy AM fog possible. Isold PM tsra impacts possible southeast Pa. Thu...Isold PM tsra impacts possible. && .HYDROLOGY... Long duration rain event will likely bring several inches of rain through Monday. This will bring significant rises on area streams/rivers filling them to bankfull, and potentially push some area rivers into flood. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for PAZ004>006-010>012- 017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...La Corte AVIATION...Martin HYDROLOGY...RXR
Hazardous weather outlook, Sep 9, 4:52 AM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service State College PA 452 AM EDT Sun Sep 9 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 452 AM EDT Sun Sep 9 2018 ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 10:36 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1036 AM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY RAIN GREENCASTLE 39.79N 77.73W
09/09/2018 M3.04 INCH FRANKLIN PA TRAINED SPOTTER
STORM-TOTAL RAINFALL SINCE 530PM ON SEPT 7.
&&
EVENT NUMBER CTP1802259
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:52 AM EDT | Areal Flood Advisory | CTP | Adams, Bedford, Cambria, Cumberland, Franklin, Fulton and 3 more | 3 hr |
| Sep 9, 7:37 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Somerset | 3 hr |
| Sep 9, 9:24 AM EDT | River Flood Warning | CTP | Blair, Huntingdon | 57 hr |
| Sep 9, 9:27 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin, Fulton, Huntingdon, Lancaster and 1 more | 63 min |
| Sep 9, 10:28 AM EDT | Areal Flood Warning | CTP | Adams, Bedford, Blair, Cambria, Cumberland, Franklin and 6 more | 24 hr |
| Sep 9, 11:21 AM EDT | River Flood Warning | CTP | Cumberland, York | 3 days |
| Sep 9, 1:17 PM EDT | River Flood Warning | CTP | Huntingdon | 42 hr |
| Sep 9, 3:51 PM EDT | River Flood Warning | CTP | Blair, Huntingdon | 48 hr |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.